Ask The Doctor
What are the earliest symptoms of HIV?
Posted Monday, January 25 2016 at 12:30
Dear Doctor:What are the earliest symptoms of HIV? I slept with a girl under the influence of alcohol. I started taking drugs the following day. I get headache, vomiting, weakness and I can’t eat. Do you think I am infected?
Dear Mwebe: Within two to four weeks after HIV infection, many, but not all people develop flu-like symptoms, including fever, swollen lymph glands, sore throat, a rash, muscle and joint pains and headaches. This so called “acute retroviral syndrome” which is the body’s natural response to the HIV infection, may indicate the first symptoms of HIV.
The symptoms may happen in many other viral infections including a common cold, creating confusion about their cause. Unfortunately, at this time, the HIV germ is hitting our body’s defences hard and being associated with a heavy concentration of germs, the period is very infectious.
Though it may take between two weeks and six months for antibodies to HIV to appear in blood, the tests most used to detect HIV in Uganda (that detect HIV antibodies called ELISA) may not detect the germ because then the antibodies are too low. When one has HIV germ in the body but it cannot be detected until later, this period is called the window period.
People who get the above symptoms should not think they have HIV without reliable HIV testing, then and after three to six months. A single test may not be sufficient since the first symptoms may occur when the body has not yet produced sufficient antibodies for the usual tests to detect an infection. That said, a test called viral load can detect the virus early and may help stop worry that one could have been infected whereas not.
HIV testing should always be done when one is in doubt of any illness or HIV status, as a routine or when one wants to engage sexually. It is important that one is counselled first before doing HIV tests or even taking drugs to prevent HIV (PEP) after sexually (or otherwise) being exposed. Counselling will also help ease fear of HIV testing.
PEP drugs have many side effects and these can make you think you have acquired HIV infection, whereas not.